Alert archive / Mississippi / Red Flag Warnings in 2008

Red Flag Warning 1, NWS Jackson, MS

March 25, 200847 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this red flag warning at Mar 25, 2008, 7:59 AM CDT for 47 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2008, 7:59 AM CDT (12:59 UTC)
Expired
Mar 25, 2008, 7:00 PM CDT
In force
11 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.0 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2339 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KJAN 251259
RFWJAN

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON MS
759 AM CDT TUE MAR 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
252100-
/O.NEW.KJAN.FW.W.0001.080325T1259Z-080326T0000Z/
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
759 AM CDT TUE MAR 25 2008

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

BREEZY CONDITIONS WILL DEVELOP OVER THE WESTERN PORTIONS OF THE AREA
TODAY. A TIGHT PRESSURE GRADIENT WILL SHIFT INTO THE AREA THIS
MORNING AND MAINTAIN SUSTAIN WINDS NEAR 20 MPH WITH HIGHER GUSTS
AROUND 30 MPH UNTIL EARLY THIS EVENING. WINDS WILL GUSTS AT AROUND
15 MPH OVER THE REMAINDER OF THE REGION. WINDS WILL SUBSIDE AROUND
SUNSET. RELATIVE HUMIDITIES WILL DIP TO AROUND 20 TO 25 PERCENT
WEST OF INTERSTATE 55 AS WELL AS 15 TO 20 PERCENT EAST OF INTERSTATE
55. RELATIVE HUMIDITIES WILL BEGIN TO RECOVER FOR TONIGHT INTO
WEDNESDAY AS GULF MOISTURE SLOWLY RETURNS TO THE REGION. AFTER
COORDINATION WITH THE MISSISSIPPI FIRE AGENCY DECIDED TO BUMP DOWN
WIND CRITERIA IN THE EAST FOR THE WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

17
1 follow-up statement
000 
WWUS84 KJAN 251612
RFWJAN

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1112 AM CDT TUE MAR 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
260000-
/O.CON.KJAN.FW.W.0001.000000T0000Z-080326T0000Z/
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
1112 AM CDT TUE MAR 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

BREEZY CONDITIONS WILL DEVELOP OVER THE WESTERN PORTIONS OF THE
AREA TODAY. A TIGHT PRESSURE GRADIENT WILL SHIFT INTO THE AREA
THIS MORNING AND MAINTAIN SUSTAIN WINDS NEAR 20 MPH WITH HIGHER
GUSTS AROUND 30 MPH UNTIL EARLY THIS EVENING. WINDS WILL GUSTS AT
AROUND 15 MPH OVER THE REMAINDER OF THE REGION. WINDS WILL
SUBSIDE AROUND SUNSET. RELATIVE HUMIDITIES WILL DIP TO AROUND
20 TO 25 PERCENT WEST OF INTERSTATE 55 AS WELL AS 15 TO
20 PERCENT EAST OF INTERSTATE 55. RELATIVE HUMIDITIES WILL BEGIN
TO RECOVER FOR TONIGHT INTO WEDNESDAY AS GULF MOISTURE SLOWLY
RETURNS TO THE REGION. AFTER COORDINATION WITH THE MISSISSIPPI
FIRE AGENCY DECIDED TO BUMP DOWN WIND CRITERIA IN THE EAST FOR
THE WARNING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

17

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Mar 25, 5:00 AM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Mar 25, 5:00 AM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT TUE MAR 25 2008

UPDATED TO INCLUDE FIRE WEATHER DISCUSSION

.FIRE WEATHER...

FIRE DANGER IS ELEVATED TODAY OVER ERN MS. VERY LOW HUMIDITY < 20%
IS EXPECTED AGAIN FROM LATE MORNING THROUGH AFTN...ESPECIALLY OVER
ERN MS WHERE THE BOUNDARY LAYER WILL BE DRIEST. HOWEVER...GREATER
INFLUENCE FROM HIGH PRESSURE SHOULD KEEP STRONGER WINDS CONFINED TO
WESTERN PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE
ARKLAMISS DELTA. IN ADDITION...KBDI VALUES ARE BELOW 300. WHILE
ELEVATED...FIRE DANGER IS BELOW RED FLAG CRITERIA FOR NOW. /EC/

&&

.DISCUSSION...

SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT. NO BIG CHANGES TO THE
FORECAST. LOOKS LIKE WARM AND MOIST SOUTHERLY FLOW WAS ALREADY
DEVELOPING TO THE WEST WHERE DEWPOINTS WERE IN THE LOWER AND MID 30S
AND TEMPERATURES WERE STILL IN THE 40S. THE GRADIENT WAS STILL
PRETTY GOOD TO THE WEST ALSO. WILL GO WITH A LKY FOR THE LATE
MORNING AND AFTERNOON. GUIDANCE HAS VALUES AROUND 20 MPH FOR THE
NORTHWEST ZONES. WILL GO WITH AREAS WEST OF I-55 AND ALONG/NORTH OF
I-20. THE AREA OF HIGH PRESSURE WILL GRADUALLY SHIFT EAST THROUGH
THE DAY...SO LOOKING FOR THE WINDS OVER THE EASTERN PORTIONS OF THE
CWA TO BE GENERALLY LIGHT. THERE COULD BE SOME MARGINAL CONDITIONS
JUST OUTSIDE THE ADVISORY AREA...WILL LET LATER SHIFTS DECIDE IF OR
HOW TO EXPAND IT. STUCK WITH GUIDANCE FOR THE REST OF THE FORECAST.
TEMPS CAME IN OK COMPARED TO CLIMATOLOGY...SO NEED FOR ANY BIG
CHANGES. STILL LOOKING FOR THE WARMING TREND...WITH VALUES IN THE
MID AND UPPER 70S BY WEDNESDAY.

HIGH PRESSURE REMAINS CENTERED NEAR THE MS/AL BORDER...BUT MODELS
SHOW IT MOVING TOWARD THE SOUTHEAST ATLANTIC COAST BY 00Z...WITH
SOUTHERLY FLOW DEVELOPING ACROSS THE CWA. ALTHOUGH A FEW CIRRUS WERE
MOVING THROUGH THE AREA...WILL KEEP SKY CONDITIONS CLEAR TO MOSTLY
CLEAR THROUGH TONIGHT. RIGHT NOW...IT LOOKS LIKE THE CLOUDS WILL
HOLD OFF UNTIL WEDNESDAY WHEN THE NEXT BOUNDARY DEVELOPS ACROSS THE
MID SOUTH. AT THIS POINT...CLOUDS APPEAR TO BE THE ONLY IMPACT TO
AREA WEDNESDAY. THE GFS SUGGESTS A WEAK BOUNDARY WILL BE FORMING
OVER NORTHEAST TEXAS BY WEDNESDAY AFTERNOON AND WILL ALMOST GET
WASHED OUT AS IT SWINGS THROUGH THE CWA. EITHER WAY...THE CWA REMAIN
DRY THROUGH THE SHORT TERM. WILL LEAVE THE MENTION OF FREEZING TEMPS
IN THE HWO THROUGH THE MORNING AND ADD BREEZY CONDITIONS. /07/

THURSDAY THROUGH MONDAY...

GLOBAL MODELS SEEM TO BE HANDLING THE SYNOPTIC PATTERN WELL WITH
GOOD AGREEMENT AND CONSISTENCY IN FAST ZONAL FLOW. A RATHER MILD AND
MOSTLY DRY LATE-MARCH PATTERN WILL CONTINUE AS RIDGING OVER THE SE
CONUS TENDS TO DEFLECT LOW-AMPLITUDE SHORTWAVE ENERGY CROSSING
MID-AMERICA. DESPITE PRESENCE OF THE RIDGE...MODELS SUGGEST THERE
WILL BE ENOUGH PUSH TO GET COLD FRONTAL BOUNDARIES INTO THE
ARKLAMISS REGION...ONE AROUND FRIDAY NIGHT AND THEN A SECOND PERHAPS
LATE MONDAY. MODEL DIFFERENCES ARENT ALL THAT APPRECIABLE IN TERMS
OF SENSIBLE WEATHER IN OUR AREA...BUT THE ECMWF DOES CONTINUE TO BE
A BIT MORE AGGRESSIVE WITH THE FRONTAL PUSH FRI-FRI NIGHT.

WILL STICK WITH 00Z GFS FOR MOST DETAILS. LAPSE RATES COULD END UP
BEING MODERATELY STEEP AHEAD OF THE COLD FRONT AS 500MB TEMPS -15C
JUXTAPOSE LOWER 60F BL DEWPOINTS...AND CONTRIBUTE TO MODEST
INSTABILITY WITH MIXED LAYER CAPES APPROACHING 1000 J/KG. PRECIP
WATER VALUES ARE EXPECTED TO EXCEED 1.25 INCHES AND GIVEN ADEQUATE
FRONTAL FRONTAL FORCING WE SHOULD SEE TSTM DEVELOPMENT...BUT LOW-MID
LEVEL SHEAR IS EXPECTED TO BE MARGINAL FOR STORM ORGANIZATION AND
SEVERE TSTM ACTIVITY. WILL CONTINUE TO LEAVE OUT MENTION OF THIS
TSTM SCNEARIO IN THE HWO FOR NOW. THE NEXT STRONGER FRONT FORECAST
TO APPROACH EARLY NEXT WEEK MAY HAVE MORE INSTABILIY/MOISTURE
CONVERGENCE TO WORK WITH...BUT IT IS TOO FAR OUT IN TIME FOR ANY
MENTION IN THE HWO AT THIS POINT. /EC/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH 12Z. WINDS WILL BE
AN ISSUE AT GLH/GWO LATE THIS MORNING AND INTO THE AFTERNOON.
SUSTAINED SPEEDS NEAR 18 KTS WITH GUSTS TO 25 KTS WILL BE LIKELY.
WINDS SHOULD SUBSIDE AROUND 00Z. HOWEVER...SPEED WILL REMAIN FROM 10
TO 15 KTS. HIGH CLOUDS WILL CONTINUE TO MOVE INTO THE AREA. CEILINGS
WILL REMAIN ABOVE 3KFT THROUGH 12Z WEDNESDAY. /07/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...

MS...FREEZE WARNING UNTIL 9 AM CDT THIS MORNING FOR MSZ029>033-
     037>039-044>046-050>052-056>058-065-066-073-074.

     LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR MSZ018-019-025>027-034>036-040>042-047.

LA...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR LAZ007>009-015-016.

AR...LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR ARZ074-075.

&&

SHORT TERM: 07
LONG TERM: EC
Hazardous weather outlook, Mar 25, 5:08 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
508 AM CDT TUE MAR 25 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
508 AM CDT TUE MAR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM FOR EAST CENTRAL
MISSISSIPPI. TEMPERATURES WERE ALREADY NEAR 30 IN THE WARNED AREA AND
WILL REMAIN BELOW FREEZING FOR THE NEXT SEVERAL HOURS. FROST WILL
LIKELY DEVELOP ON GRASSY AREAS. LOOK FOR TEMPERATURES TO RISE ABOVE
FREEZING SHORTLY AFTER 9 AM...WITH PLENTY OF SUNSHINE AND INCREASING
SOUTHERLY WINDS BRINGING GULF AIR INTO THE REGION.

A TIGHT PRESSURE GRADIENT HAS DEVELOPED TO THE WEST AND SHIFT INTO
THE ARKLAMISS REGION BY LATE MORNING. WINDS OVER THE WESTERN PORTIONS
OF THE AREA WILL INCREASE TO NEAR 20 MPH WITH HIGHER GUSTS BY LATE
MORNING AND CONTINUE INTO THE AFTERNOON. BREEZY CONDITIONS ARE LIKELY
FOR AREAS ALONG AND NORTHWEST OF A LINE FROM RAYVILLE LOUISIANA...TO
VICKSBURG TO DURANT TO GRENADA MISSISSIPPI.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 4:31 AM CDTLake Wind AdvisoryJANBolivar, Carroll, Grenada, Holmes, Humphreys, Issaquena and 6 more14 hr

Nearby

Red Flag Warnings in Mississippi, 2008Red Flag Warnings in Louisiana, 2008Red Flag Warnings in Arkansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.